Alert archive / Nevada / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 38, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 1997, 5:02 PM PDT for Clark County, Nevada. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 1997, 5:02 PM PDT (00:02 UTC)
- Expired
- Aug 9, 1997, 6:00 PM PDT
- In force
- 58 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
The radar
The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:08 PM PDT | Hail 1.75 | Las Vegas, NV | |
| Aug 9, 5:15 PM PDT | Thunderstorm Wind | Las Vegas, NV | |
| Aug 9, 5:15 PM PDT | Hail 1 | Las Vegas, NV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1466 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2607 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLAS 100003 RRA SVRLAS NVC003-100100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 502 PM PDT SAT AUG 9 1997 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS...... IN SOUTH NEVADA ...CENTRAL CLARK COUNTY AT 5 PM...LAS VEGAS DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS OCCURRING OVER CENTRAL CLARK COUNTY EXTENDING FROM THE SPRING MOUNTAINS SOUTHEAST INTO THE LAS VEGAS VALLEY. MOVEMENT OF THE STORMS WAS NORTHEAST AT 10 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'>T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. KOSIER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:17 PM PDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 2:17 PM PDT, 2 hours 45 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 215 PM PDT SAT AUG 9 1997 STLT LOOPER THIS AFTERNOON SHOWED T-STORMS OVER SPRING MTNS TO THE NW OF LAS WITH OTHER STRONG STORMS NOTED OVER SAN BERNARDINO COUNTY EAST OF BARSTOW. T-STORMS NOT NEARLY AS WIDESPREAD AS YESTERDAY AND EXPECT FURTHER DECREASE SUNDAY AS SOUTHWEST FLOW INCREASES. NO ETA OR MESO-ETA TO LOOK AT BUT NGM AND AVN BOTH PRETTY SIMILAR IN INDICATING DRYING TREND. DON'T THINK NW AZ WILL TOTALLY DRY OUT SUNDAY...THUS WILL LEAVE MENTION OF ISOLD T-STORMS FOR THAT AREA AS WELL AS HIGHER TERRAIN OF CENTRAL NV. UPPER TROUGH OFF PAC NW COAST FCST TO MOVE SOUTH TO BE NEAR NRN CA COAST MON MORNING. BREEZY CONDS EXPECTED NEXT FEW DAYS AS H7 AND SFC GRADS INCREASE. DURING EXTENDED PERIOD...MDLS SHIFT H5 HIGH CENTER EST TO TX PANHANDLE EARLY NEXT WEEK BEFORE MOVING BACK TO THE WEST LATER IN THE WEEK. HIGH SHOULD BE FAR ENOUGH EAST FOR DRY CONDS TUE AND WED WITH RETURN TO SOUTHERLY SLOW FOR INCREASING CHC OF T-STORMS THU. LAS -000. KOSIER SRN NV...NONE ERN CA...NONE NW AZ ...NONE
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:56 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 34 min |
| Aug 9, 9:29 PM PDT | Flash Flood Warning | VEF | Lincoln | 2 hr |
| Aug 10, 12:11 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 64 min |
| Aug 10, 12:58 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 10, 12:58 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 2 hr |
| Aug 10, 1:49 PM PDT | Flash Flood Warning | VEF | Lincoln | 56 min |
| Aug 10, 1:49 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 56 min |
| Aug 10, 2:00 PM PDT | Flash Flood Warning | VEF | Lincoln | 2 hr |
| Aug 10, 2:20 PM PDT | Flash Flood Warning | VEF | Lincoln | 100 min |
| Aug 10, 2:20 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 100 min |
| Aug 10, 2:44 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 10, 2:44 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 2 hr |
| Aug 10, 3:52 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Aug 10, 3:52 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 3 hr |
| Aug 10, 4:43 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 10, 4:43 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.